Blog

Acetaminophen vs Ibuprofen: What You Need To Know

Written by Ally Streelman

NowRx Pharmacy

Acetaminophen vs Ibuprofen

Due to their popularity, you probably know acetaminophen and ibuprofen by their generic names, but their brand names have become commonplace as well!

Tylenol, for instance, is one common brand of acetaminophen and Advil is one common brand of ibuprofen. However, acetaminophen and ibuprofen are two of the most common medicines found in over-the-counter drugs, so it’s always smart to check the ingredients. 

These medicines are often used to treat some of the same symptoms like body aches, fever, and minor pain – but the way they interact with the body can be quite unique so it’s important to know when to take acetaminophen vs ibuprofen.

Let’s take a look at some of the differences between each of these commonly used products.

What is Ibuprofen?

Ibuprofen belongs to a family of drugs called NSAIDs (nonsteroidal anti-inflammatory drugs). Thus, it can help reduce pain associated with inflammation. 

Ibuprofen is a good option for back or neck pain, muscle sprains or strains, menstrual cramps, toothaches, earaches, as well as fever, and even kidney stones. All of these ailments are closely tied to inflammation in the body. So, ibuprofen can help. 

Is ibuprofen a blood thinner?

No, ibuprofen is not a blood thinner. However, when combined with alcohol or warfarin (a common blood thinner), it can thin the blood and lead to bleeding. For these reasons, ibuprofen should not be taken with alcohol or warfarin. 

How much ibuprofen can I take?

As with many medications, the dose makes the poison. This is true even for over-the-counter medications like ibuprofen. Ibuprofen also comes in various strengths so it’s important to take note of the number of milligrams and read the dosing instructions carefully. 

The U.S. National Library of Medicine (NLM) recommends a maximum amount of 1200 mg of ibuprofen per day (24 hours) for adults to treat pain or fever. To treat pain due to arthritis, the maximum daily dose for adults is 3200 mg. However, the proper dose will vary from person to person and no person should exceed 800 mg in a single dose. 

People with kidney issues or heart disease should avoid taking ibuprofen altogether and you should always speak with a trusted healthcare provider before starting a new medication.

How often can you take Ibuprofen?

If you are an adult or child 12 years or older, you can take 200-400 mg of ibuprofen every 4-6 hours as needed for pain or fever. However, with any pain relief medication, it’s important to take the lowest effective dose for the least amount of time. 

If you take ibuprofen for too long or in too high of a dose, you put yourself at risk of serious side effects. These include: 

  • Blood clots
  • Heart attack
  • Kidney damage
  • Bleeding 
  • Ulcers
  • Stroke

Can you take ibuprofen while pregnant?

You should not take ibuprofen while pregnant or breastfeeding, especially at or after 20 weeks of pregnancy as it may cause complications. If you are pregnant, it is important to talk to your doctor before taking any medication, ibuprofen or otherwise. 

What is Acetaminophen?

Acetaminophen is an analgesic drug or painkiller. It is present in hundreds of over-the-counter medications to reduce fever and pain.  

Acetaminophen is good for symptoms such as headaches, joint pain, fever, and a sore throat. However, too much acetaminophen can damage the liver. 

Is acetaminophen a blood thinner?

Many people wonder, “Does acetaminophen thin the blood?” Acetaminophen is not a blood thinner. However, it can interact poorly with other substances, which can lead to blood thinning. Similar to ibuprofen, when acetaminophen is taken with alcohol or anticoagulants such as warfarin, a blood thinning effect can occur.

For these reasons, acetaminophen should not be taken with alcohol or blood-thinning medications. Talk to your doctor and pharmacist about which prescription and nonprescription medications, you are taking or plan to take before taking acetaminophen to limit the chance of poor interactions.  

How much acetaminophen can I take?

Generally, an adult should take no more than 4000 milligrams of acetaminophen per day (24 hours). However, it’s possible for some people to experience side effects with dosages lower than 4000 mg. For this reason, it’s best to stay under 3000 milligrams of acetaminophen per day

Consuming more acetaminophen than necessary or in excess of the recommended amount can result in liver damage. 

While you might not exceed this dose by solely taking Tylenol, you should know that acetaminophen is present in many OTC drugs, including cough and cold medications. Other products that contain acetaminophen include: 

  • Nyquil
  • Dayquil
  • Dristan
  • Contact
  • Theraflu
  • Actifed
  • Mucinex
  • Sudafed

It’s a good idea to avoid taking multiple medications that contain acetaminophen at once to prevent overdosing. When taking any acetaminophen-containing medications, always be aware of how many milligrams you are taking. 

People with liver issues shouldn’t take acetaminophen at all. 

Is acetaminophen an anti-inflammatory?

Unlike ibuprofen, acetaminophen is not an anti-inflammatory drug. Instead, acetaminophen relieves fever and headaches, and other common aches and pains

Can you take acetaminophen while pregnant?

According to The American College of Obstetricians and Gynecologists (ACOG), acetaminophen is safe to use during pregnancy. However, you should take the lowest effective dose and only do so after talking with your healthcare provider.

What is the difference between acetaminophen and ibuprofen?

The key difference between acetaminophen and ibuprofen is how the medicines work. Ibuprofen is an anti-inflammatory while acetaminophen is not. Ibuprofen is metabolized by the kidneys and acetaminophen by the liver. 

These are important differences because they affect the efficacy of the medications for certain ailments as well as who can take them in the first place. For people who don’t take prescription medications or have a chronic health condition, both acetaminophen and ibuprofen are safe to take and can reduce fever and pain.

Additionally, ibuprofen is sometimes intolerable for people as it can cause constipation, heartburn, nausea, and stomach pain. In these cases, acetaminophen is preferable.

Tylenol vs Ibuprofen 

Tylenol is a brand-name product for acetaminophen. It does not contain ibuprofen and it acts differently in the body than ibuprofen. Tylenol is safe to use in proper dosages and may be a better option for pain relief for those who get an upset stomach when taking ibuprofen. Tylenol is commonly used to relieve pain.

Aspirin vs Ibuprofen

Aspirin, like ibuprofen, is a common pain reliever. Also like ibuprofen, aspirin is anti-inflammatory. Aspirin is often used to treat pain as well as prevent heart attack and stroke. It does, however, have more serious side effects than ibuprofen, including lung and kidney damage.

Ibuprofen and aspirin should not be taken together as ibuprofen can lessen the effectiveness of aspirin.

Advil vs Ibuprofen

Advil is a brand-name version of ibuprofen. Thus, they have the same uses and side effects. Like generic ibuprofen, Advil comes in a variety of strengths and can be used to help reduce pain associated with inflammation. 

Can you take acetaminophen and ibuprofen together? 

Yes, you can take acetaminophen and ibuprofen together as long as your liver and kidneys function properly. However, when combining these two pain relievers, it’s critical to take the lowest recommended dose of each. And in most cases, only one is necessary. 

Questions? Talk to a Pharmacist

If you have questions about when or how much acetaminophen or ibuprofen to take, or how these OTC medications may interact with other medications, talk to your doctor or pharmacist

Prescription and non-prescription drugs may react poorly with acetaminophen or ibuprofen, so it’s always better to talk to your healthcare provider before taking either medication.

For more free health tips, resources, and news, subscribe to our weekly newsletter or if you have questions about pharmacy delivery send us an email at info@nowrx.com.

Disclaimer: This website does not provide medical advice and the information provided throughout the website, including but not limited to, text, graphics, images, and other material are for informational purposes only. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment and you should always seek the advice of your physician or other qualified health care providers if you have questions regarding a medical condition or treatment or before starting or stopping any healthcare or health related regimen. Do not ever disregard or delay seeking medical advice from a qualified professional because of something you have read on nowrx.com.